Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Staph Infection
avatar
bowerepAU posted:
Dr. Moser - I posted quite a while back about chronic ear infections in my right ear. I still have problems as I have a tube in that ear and it almost never drains. (A week after getting the tube placed I had another ear infection b/c it got clogged.)

So at my last checkup, the ENT took a culture of the fluid in my ear and it turns out that I have a staph infection. (I didn't even know it was infected b/c I have no pain. I can just hear and feel the thick mucous/fluid oozing around.) I was given a Rx for doxycycline, once a day for thirty days. After taking it for about a week, the ear drained a little bit for two nights and now it's not draining anymore. (There is still fluid, though.)

1) How long does it typically take the antibiotic to work? (I am assuming it WILL work b/c they did a culture and tested.....??)

2) How bad is it to have a staph infection in the ear? From what I have read it seems very "common," but then again one doesn't really hear much about it....

The doxycycline is not being nice to my stomach, by the way. I feel hungry all the time, but I know that really means the medicine is irritating my stomach. (Is that bad? I have about 20 more days to go!)

Any other information on this subject (staph in the ear) would be helpful.

Thank you!
Reply
 
avatar
Rod_Moser_PA_PhD responded:
What KIND of Staph? There are many types. Some are minor skin types, and other are quite serious, like MRSA. Staph is relatively common....and can occur just about anywhere on the body.

And, did your doctor do a sensitivity report to determine which antibiotic would be MOST appropriate.

Are you taking doxycycline capsues or tabs? The tablets are much easier on the gut...the capsules can be problematic for some people.
 
avatar
Glitchgirl responded:
I am so glad to be a member here..I have been looking all over for information on Staph in ears. I have had this infection for over a year and a half. When I first becme concerned with foul smelling drainage it was in March of '08...the PA at the clinic I went to had to be convinced to prescribe some drops...several months later I brought it up again with my regular doc..she too said all looked fine and ordered some more steroidal drops...finally I saw the PA at my usual clinic and was actually seeing him for GI issues and he took a culture which was positive for Staph..this has happened 3 times..each [positive culture is treated with antifungal meds and antibiotics (Ihave a yeast infection in my ears also)..my stomach issues have gotten worse..foamy stuff and nausea..the foam and juices come up my left sinus..and the left ear is the one that is the worst. I finished my last course of antibiotics and anti fungal pills about a week ago..about 2 days ago it felt like a damn burst in my left ear and fluid was copious and malodorous..this is the worst ever..it is filling my ear canal and turning into amber crust. I am afraid it will spread to bone or even worse my brain..am I being a hypochondriac? I am going to be back home next week and am going to see my PA again...

I'm tired of the smell and the nausea...my GI doc said it was stress...I reallt think there is a connection between my staph and my GI and sinus symptoms.

Please advise..I would appreciate more information

Anita.
 
avatar
Rod_Moser_PA_PhD responded:
Anita...get your PA to refer you to a good ENT specialist. You need your ears, sinuses (including the mastoid) carefully examined and imaged. You may have experienced a spontaneous rupture of your eardrum, a problem that may be unrelated to the skin issues you are having in your ear canal. There are no rules in medicine that states a person can only have one medical problem at a time...and that all symptoms are related to just one, universal cause/source. Your GI problem may be yet, another independent health problem.

Do you know what KIND of Staph you have? Some varieties are normal skin pathogens....we all have it, while others, like MRSA are more problematic.

I have no way of determining the seriousness of your health issues over the Internet, based solely on your brief posting, so I am pleased that you are going to be examined very soon.

You need to see that ENT -- this is very important.
 
avatar
Shakir85 replied to Rod_Moser_PA_PhD's response:
I see this chain was posted 2 years ago.

I have been suffering from a bad ear infection for nearly two months now. An ENT specialist finally took a culture and sensitivity test. Gram positive cocci was mentioned in the report and also Staphylococcus aureus.

As Anita mentioned, the discharge from the ear smells really foul. I had been prescribed ciprofloxacin earlier but it didnt work. Now the doctor has given me amoxycillin and I hope it works.

Any comments Dr Moser??
 
avatar
Rod Moser, PA, PhD replied to Shakir85's response:
Staph aureus is really a normal pathogen that everyone has on their skin, so this is not one of the "bad guys". It can cause an infection, however. Although Staph of any type can have an odor, Pseudomonas is a common ear pathogen that stinks even worse.

What KIND of ear infection to you have? Middle ear or an infection in your ear canal (otitis externa)? What is the dose of the amoxicillin you are taking?
 
avatar
krisleemer responded:
at bowerepAU-I also have somethign similar to what you have. I am waiting for my culture to come back (just got it done today). I've been dealing with an "ear infection" for a little over 6 years now. I have puss that leaks, and i also can hear the mucous/fluid oozing all around. It's so painful too...the doctor I saw today mentioned the word STAPH and it sorta scared me a little because your ears are so very close to your brain that it only makes sense the the infection could move there easily. What kind of staph did you have and did you get it resolved with the doxycycline?? I'd love to hear how this ended up as I am going throught this currently...thanks so much...kris


Featuring Experts

Welcome to WebMD's Ear, Nose, and Throat Community — a site where members help each other. If you have an experience to share or would like ...More

Helpful Tips

Most People with a penicillin allergy can safely take cephalosporinsExpert
Medical providers have always been taught that if you are allergic to penicillin, you have a greater chance of also being allergic to a ... More
Was this Helpful?
30 of 61 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.